Home

Omslag kijk verder

Tijdschrift voor Psychiatrie 63 (2021) 6, 406 - 411

Psychiatry and COVID-19

Clozapine treatment and COVID-19: continue despite leukocytopenia and increase of clozapine serum levels

F. Smits, J.P.A.M. Bogers, M. de Leeuw

Clozapine is an antipsychotic with clozapine-induced agranulocytosis (CIA) as a rare, but potentially life-threatening side-effect, for which the white blood cell count and absolute neutrophil count are routinely monitored. Observed leukopenia may lead to more frequent monitoring, or even acute discontinuation of clozapine treatment. COVID-19 may cause deviating blood parameters such as leukopenia, and more exceptionally even granulocytopenia, just as clozapine does. In case of a SARS-CoV-2 infection and leukopenia, it is important to differentiate whether the reduced white blood cell count is caused by clozapine – in which case it needs to be stopped immediately – or as a consequence of infection with the coronavirus. In case of a mild leukopenia, based on a lymphopenia, clozapine can be safely continued with more frequent blood monitoring. Additionally, the dosage of clozapine should be reduced by half, due to the risk of a sudden increase of clozapine serum levels.